North Carolina, 2007

Rip Current in North Carolina, June 16, 2007

June 16, 2007 · NWS ILM · 1 event in 1 county or zone

Rip related drowning near Carolina Beach.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Rip related drowning near Carolina Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 16, 8:33 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 16, 8:33 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
933 AM EDT SAT JUN 16 2007

.SYNOPSIS...
THE UPPER TROUGH OVER THE EASTERN UNITED STATES WILL LIFT AWAY
FROM THE EAST COAST TODAY AND SUNDAY...TO BE REPLACED BY RIDGING
ALOFT. AS A RESULT TEMPERATURES WILL TREND WARMER THROUGH THE
FIRST PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER LOW OFF THE DELMARVA AND ASSOCIATED H5 TROUGH IN PROCESS OF
MOVING NE TODAY. WV IMAGERY SHOWS A COUPLE OF VORT LOBES ROTATING
INTO THE BASE OF THE TROUGH. SPC HAS US IN SLIGHT RISK AWAY FROM
THE COAST FOR SEVERE TSTSMS TODAY AND THIS LOOKS REASONABLE
CONSIDERING THE DESTABILIZATION THAT WILL TAKE PLACE THIS
AFTERNOON AS MAX HEATING WORKS IN CONJUNCTION WITH THE APPROACHING
VORT MAXES AND TROUGH AXIS. MORNING LOOKS QUIET THOUGH. HAVE
REMOVED FOG FROM MORNING GRIDS AND ZFP. CONVECTIVE ACTIVITY SHOULD
QUIET DOWN BY LATE THIS EVENING AS TROUGH AXIS SHIFTS OFFSHORE.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
THE OLD UPPER TROUGH WILL GRADUALLY BEGIN TO LIFT AWAY FROM THE
REGION DURING THIS PERIOD AND HEIGHTS WILL INCREASE AS RIDGING
ALOFT REPLACES THE TROUGH. THE INCREASE IN HEIGHTS WILL RESULT IN
THE RETURN OF HOT TEMPERATURES DURING SUNDAY...THOUGH AT THIS
POINT THINK MAV IS RUNNING A COUPLE DEGREES TOO WARM. ALTHOUGH
TEMPERATURES WILL BE WARMING ALOFT THE ADDED SURFACE INSOLATION
SHOULD BE CONDUCIVE FOR WIDELY SCATTERED DIURNAL CONVECTION ALONG
AND INLAND OF THE SEA BREEZE FRONT DURING SUNDAY. THE WEAK H5 VORT
THE GFS PASSES ACROSS SE NC AROUND 00Z MON APPEARS TO BE A RESULT
OF CONVECTIVE FEEDBACK.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER RIDGE FLATTENS OUT OVER THE CAROLINAS...WITH BERMUDA HIGH
PRESSURE DOMINATING AT THE SFC.  MONDAY APPEARS TO BE THE HOTTEST
AND MOST LIKELY DRY DAY WITH THE RIDGE AXIS NEARLY OVERHEAD.
HOWEVER WILL NOT TRY TO SEESAW AGAINST THE SILENT 20 POPS I
INHERITED.  THU IS THE ONLY DAY TO MERIT MORE THAN 20 POP WITH A
HINT OF A SFC TROF MOVING THROUGH.  TEMPS ON THE HIGH SIDE OF CLIMO
THROUGHOUT.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
NO SIGNIFICANT CHANGES TO PREVIOUS TAFS. SKIES HAVE BEEN CLEARING
FOR THE MOST PART HELPING TO PROVIDE SOME RADIATIONAL COOLING TO
SUPPORT SOME FOG FOR EARLY MORNING HOURS. SHOULD GET ENOUGH
INSOLATION TOMORROW TO GENERATE SOME ISOLATED TO SCATTERED
CONVECTION AROUND MAX HEATING WITH THE COLD AIR ALOFT.

ISOLATED-WIDELY SCT THUNDERSTORMS POSSIBLE SUNDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
OTHER THAN POSSIBILITY OF AFTERNOON CONVECTION...LOOKS LIKE
ANOTHER QUIET DAY OVER THE WATERS. WITH HIGH PRESSURE AT THE
SURFACE...LIGHT AND SHIFTING WINDS THIS MORNING WILL GIVE WAY TO A
SOUTHERLY ONSHORE SEABREEZE THIS AFTERNOON. WINDS WILL BE LIGHT
AGAIN OVERNIGHT WITH PERHAPS A LIGHT OFFSHORE LANDBREEZE SETTING
UP AFTER MIDNIGHT. SEAS 3 FT OR LESS THRU THIS PERIOD.

SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
SOUTHWESTERLY FLOW IN THE EVENING WILL BRIEFLY VEER TO A W-SW
DIRECTION BY SUNDAY MORNING. THE FLOW WILL BECOME SW TO S DURING THE
DAY AS THE SEA BREEZE EVOLVES THEN SHIFT TO THE SW-W AGAIN LATE
SUNDAY NIGHT. WAVE HEIGHTS LOOK REASONABLE IN THE WNA OUTPUT...SAW
NO REASON TO STRAY TOO FAR THROUGH THE PERIOD.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
THE PERIOD WILL BE DOMINATED BY BENIGN SW WINDS WITH THE DAILY
SEABREEZE OSCILLATION...AND 2-3 FT SEAS.  NO REAL CHANGES TO
PREVIOUS FORECAST.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...40
NEAR TERM...40
Hazardous weather outlook, Jun 16, 4:11 AM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
511 AM EDT SAT JUN 16 2007

NCZ097-101-170915-
PENDER-NEW HANOVER-
511 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR RIP CURRENTS FROM SURF CITY TO THE
EAST FACING BEACHES OF BALD HEAD ISLAND. RIP CURRENTS WILL LIKELY
BE STRONGEST A FEW HOURS EITHER SIDE OF LOW TIDE WHICH OCCURS
AROUND 3 PM EDT.

OTHERWISE...A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY EVENING...ESPECIALLY AWAY FROM THE COAST. THESE
THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...SMALL
HAIL AND WIND GUSTS IN EXCESS OF 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ100-170915-
BRUNSWICK-
511 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY EVENING...ESPECIALLY AWAY FROM THE COAST. THESE
THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...
SMALL HAIL AND WIND GUSTS IN EXCESS OF 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ034-046-170915-
HORRY-GEORGETOWN-
511 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR RIP CURRENTS FROM LITTLE RIVER INLET
TO THE SOUTH SANTEE RIVER. RIP CURRENTS WILL LIKELY BE STRONGEST
A FEW HOURS EITHER SIDE OF LOW TIDE WHICH OCCURS AROUND 3 PM EDT.

OTHERWISE...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EARLY EVENING...ESPECIALLY AWAY FROM THE COAST.
THESE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...HAIL AND WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NCZ087-096-099-SCZ017-023-024-032-033-039-170915-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
511 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING. THE PRIMARY THREAT WITH THESE THUNDERSTORMS
WILL BE FROM LARGE HAIL AND DAMAGING WIND GUSTS TO AROUND 60 MPH.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS LIKELY WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-170915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
511 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SRP

Event by event

1 rip current. Local standard time, as filed.

Rip Current, New Hanover

When
June 16, 12:00 PM EST
Where
New Hanover forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

A 23 year old woman drowned as a result of a rip current at the north end of Carolina Beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, New Hanover2007-06-1623FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43766.